Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 433, NWS Jackson, MS

December 1, 2018Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Dec 1, 2018, 6:41 AM CST for Bolivar County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 1, 2018, 6:41 AM CST (12:41 UTC)
Expired
Dec 1, 2018, 7:30 AM CST
In force
49 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 151 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 0.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

561 
WUUS54 KJAN 011241
SVRJAN
MSC011-011330-
/O.NEW.KJAN.SV.W.0433.181201T1241Z-181201T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
641 AM CST SAT DEC 1 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Bolivar County in northwestern Mississippi...

* Until 730 AM CST.

* At 640 AM CST, a severe thunderstorm was located 7 miles east of
  Trusten Holder WMA, or 10 miles north of Rosedale, moving northeast
  at 70 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Deeson around 650 AM CST.

Other locations impacted by this severe thunderstorm include
Alligator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3412 9066 3398 9096 3400 9098 3398 9100
      3396 9100 3395 9105 3396 9109 3398 9108
      3400 9102 3399 9101 3399 9100 3402 9099
      3402 9090 3404 9089 3409 9087 3410 9088
      3409 9092 3412 9095
TIME...MOT...LOC 1240Z 238DEG 60KT 3401 9107 

HAIL...1.25IN
WIND...60MPH
 
$$

19
2 follow-up statements
497 
WWUS54 KJAN 011255
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
655 AM CST SAT DEC 1 2018

MSC011-011330-
/O.CON.KJAN.SV.W.0433.000000T0000Z-181201T1330Z/
Bolivar MS-
655 AM CST SAT DEC 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CST
FOR NORTHEASTERN BOLIVAR COUNTY...

At 655 AM CST, a severe thunderstorm was located near Deeson, or 12
miles southeast of White River National Wildlife Refuge, moving
northeast at 65 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Bolivar County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3412 9066 3398 9096 3400 9098 3398 9100
      3396 9100 3398 9105 3400 9102 3399 9101
      3399 9100 3402 9099 3402 9090 3404 9089
      3409 9087 3410 9088 3409 9092 3412 9095
TIME...MOT...LOC 1255Z 238DEG 55KT 3410 9089 

HAIL...1.25IN
WIND...60MPH
 
$$

19
608 
WWUS54 KJAN 011325
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
725 AM CST SAT DEC 1 2018

MSC011-011335-
/O.EXP.KJAN.SV.W.0433.000000T0000Z-181201T1330Z/
Bolivar MS-
725 AM CST SAT DEC 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOLIVAR COUNTY
WILL EXPIRE AT 730 AM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jackson.

LAT...LON 3412 9066 3398 9096 3400 9098 3398 9100
      3396 9100 3398 9105 3400 9102 3399 9101
      3399 9100 3402 9099 3402 9090 3404 9089
      3409 9087 3410 9088 3409 9092 3412 9095
TIME...MOT...LOC 1325Z 238DEG 60KT 3436 9039 

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 1, 5:54 AM CST, 47 minutes earlier.

Area forecast discussion, Dec 1, 5:54 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
554 AM CST Sat Dec 1 2018

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:

In addition to scattered/numerous SHRA and isolated TSRA, stratus
will be problematic through this morning and early afternoon.
Ceilings are bouncing between IFR/MVFR category and expect this to
continue with occasionally reduced visibility in rainfall. Drier
air will move in behind the surface trough and bring VFR
conditions across the entire area by late afternoon, continuing
overnight. /EC/

&&

.DISCUSSION...

Today through tonight...

A conditional threat for severe weather will linger through this
morning, mainly over central/eastern MS ahead of a trough
axis/dry line approaching from the west. While the environment
will feature more than sufficient total instability (ML CAPE >
1000 j/kg) and wind shear (effective SRH ~ 200 m2/s2), less than
supportive boundary layer stability revealed in 06z JAN/LIX RAOBs
and underachieving storm development are helping to mitigate the
overall severe threat, and veering low level winds ahead of the
sfc trough will further reduce any tornado threat.

Behind the trough passage, expect dry conditions to return later
today with mild Pacific-influenced air supporting temperatures
getting well above climatic normal and into the low/mid 70s this
afternoon. Under mostly clear or clearing skies, temperatures
tonight will also be significantly above normal. /EC/

Sunday through next Friday...

Southwest flow aloft and at the surface will prevail across the
region on Sunday. With a cold front approaching from the west late
in the day, above normal warmth will persist across the forecast
area out ahead of it. Therefore, under mostly sunny skies highs
Sunday afternoon will range from the low to upper 70s.

The front will gradually shift east through the CWA Sunday night
into early Monday morning, with an increase in clouds expected
during this time.  For the most part, not much deep moisture will
exist across the area ahead it. The only exception being across
Southeast Mississippi, where some small rain chances will exist
after midnight and into the early morning hours Monday.  Behind the
front, winds will become northwesterly and noticeably cooler drier
air will begin advecting into the CWA.  Look for lows Monday morning
to bottom out from the lower 40s to lower 50s.

High pressure at the surface and continued flow with a northerly
component at both the surface and aloft, will persist across the
region through at least mid-week. This will keep conditions across
the forecast area cool and closer to normal.  It'll also keep the
weather quiet over us through at least Thursday.

Currently, conditions will begin to warm and moisten a bit Thursday
into Friday, as high pressure shifts east of the forecast area.  An
upper level trough swinging east out of the Four Corners Region into
the central and southern plains Friday into Friday night, will
result in a surface low developing across Central Texas Friday.
Increasing isentropic upglide over the area early Friday morning
will result in increasing clouds, in addition to some patchy light
rain over mainly western portions of the CWA early Friday.  Rain
chances will really begin increasing from west to east across the
CWA late Friday afternoon through Friday night as the aforementioned
surface low tracks east from Central Texas towards the north central
gulf coast. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       78  50  75  48 /  62   2   0   6
Meridian      76  50  74  48 /  78  11   0  11
Vicksburg     77  50  74  46 /  44   0   0   3
Hattiesburg   77  51  77  52 /  74  11   4  26
Natchez       77  51  75  48 /  51   0   0   8
Greenville    74  50  70  43 /  49   0   0   1
Greenwood     76  51  71  45 /  55   1   0   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Dec 1, 5:34 AM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
534 AM CST Sat Dec 1 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036-
040>042-047-053-059-060-021145-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys-Holmes-
Issaquena-Sharkey-Yazoo-Warren-Claiborne-Jefferson-Adams-
534 AM CST Sat Dec 1 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, southwest Mississippi, and
west central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

MSZ028>030-032-037-048-061-021145-
Montgomery-Webster-Clay-Choctaw-Attala-Hinds-Franklin MS-
534 AM CST Sat Dec 1 2018

This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, northeast Mississippi,
and southwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This morning

A few severe storms capable of producing damaging wind gusts and
hail will continue to be possible this morning. A tornado cannot
be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ031-033-038-039-043>046-049>052-054>058-062>066-072>074-021145-
Lowndes-Oktibbeha-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-
Rankin-Scott-Newton-Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
534 AM CST Sat Dec 1 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi,
south central Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...This morning

Severe storms capable of producing damaging wind gusts, hail, and
perhaps a tornado, will continue to be possible this morning.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Dec 1, 12:43 AM CST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
1243 AM CST SAT DEC 1 2018

MSZ055-063-064-010730-
Lawrence MS-Jefferson Davis MS-Simpson MS-
1243 AM CST SAT DEC 1 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SIMPSON...NORTHEASTERN
LAWRENCE AND NORTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL 130 AM
CST...

At 1243 AM CST, Meteorologists were tracking strong thunderstorms
along a line extending from Pinola to near Hebron. Movement was
northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Mendenhall around 1255 AM CST.
  Martinville around 105 AM CST.
  Magee and Sanatorium around 110 AM CST.

Other locations impacted by these storms include New Hebron and D'Lo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3165 9006 3191 9000 3204 8988 3205 8988
      3205 8966 3201 8965 3195 8965 3183 8966
      3178 8974 3176 8976 3169 8984
TIME...MOT...LOC 0643Z 232DEG 30KT 3188 8997 3175 8999

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 12:14 AM CSTSpecial Weather StatementJANSimpson31 min
Dec 1, 12:43 AM CSTSpecial Weather StatementJANSimpson47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.